New Mexico, 2018

Hail and Damaging Wind in New Mexico, May 22, 2018

May 22, 2018 · NWS ABQ · 6 events in 4 counties and zones

An upper level low pressure system centered over Arizona on May 21st drifted eastward toward the Four Corners region on May 22, 2018. Very dry southwest flow within the base of the upper low forced deeper moisture farther east into central and eastern New Mexico on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system centered over Arizona on May 21st drifted eastward toward the Four Corners region on May 22, 2018. Very dry southwest flow within the base of the upper low forced deeper moisture farther east into central and eastern New Mexico on the 22nd. Showers and thunderstorms developed along the central mountain chain during the early afternoon then spread north-northeast while intensifying over the high plains of eastern New Mexico through the evening. A large motor vehicle crash occurred on Interstate 25 near Santa Fe where significant accumulations of hail fell on the highway. Twelve vehicles were damaged or destroyed in the accident. Fortunately, no fatalities occurred from this incident. Storms continued to produce hail and high winds over eastern New Mexico through the overnight. Several storms that fired up over far southeastern Lincoln County and far western Chaves County produced quarter to hen egg size hail and minor flooding. A powerful storm over Quay County just after midnight tossed a sheet metal barn 100 yards and destroyed large sections of fencing and a nearby tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 22, 1:48 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, May 22, 1:48 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
248 PM MDT Tue May 22 2018

.SYNOPSIS...
Moist low level southerly flow will continue east of the central
mountains today, and scattered thunderstorms will develop across the
area this afternoon and evening. West of the central mountains,
drier air will move into the area from the Desert Southwest. Drier
air will continue to spread eastward across New Mexico Wednesday, but
moisture will remain across the eastern plains, where another round
of showers and thunderstorms are expected. High pressure will build
across the state Thursday through Saturday with a warming trend and
light winds. Though dry southwest flow aloft will continue Sunday and
Monday, an upper level low in the Great Basin will bring slightly
cooler daytime temperatures to New Mexico.

&&

.DISCUSSION...
Precipitable water values are below one half of an inch west of the
central mountains early this afternoon, but increase rapidly to the
east from around one half of an inch near the central mountains to
around one inch at the TX/NM border. Surface based CAPE values range
from near 1000 J/kg along the east slopes of the central mountains
to 1500-2500 J/kg in the far eastern plains. Isolated showers and
thunderstorms have developed along the east slopes of the central
mountains early this afternoon and convection is expected to increase
to the east across the highlands and eastern plains this afternoon
and evening. Bulk shear between 0 and 6 kilometers will be weak this
afternoon and evening across eastern NM, and this will limit the
severe threat to isolated severe wind gusts and hail. Storms will
continue until after midnight in the eastern plains, before
diminishing late. Clear skies and slightly cooler low temperatures
tonight will predominate across western NM.

Dry southwest flow aloft will spread eastward into central NM
Wednesday, while low and mid level moisture will remain across the
eastern plains. Directional wind shear from 0 to 6 kilometers is
projected to increase Wednesday afternoon in the eastern plains, and
the chance for severe thunderstorms is expected to be greater. High
temperatures Wednesday will be 2 to 5 degrees higher than today, as
the upper low in the northern Great Basin moves northward and
weakens.

An upper level ridge spanning from AZ northwestward into the
interior Pacific Northwest Thursday morning will amplify and slowly
move eastward Thursday through Saturday. This large system will keep
NM in a dry and progressively warmer west to southwest flow through
Saturday. High temperatures Saturday will be 5 to 15 degrees above
normal. An upper low will move from the southern Great Basin to
southwest UT Sunday, and then lift northeast over east central UT
Monday. This pattern will keep NM in a dry southwest flow aloft, but
falling 500 millibar heights associated with the upper low will
provide slightly cooler daytime temperatures to NM Sunday and Monday.

28

&&

.FIRE WEATHER...
Very dry and breezy southwest flow has invaded western New Mexico
once again today as an upper level low pressure system passes
through Utah. Dry air may spread as far east as the Rio Grande
Valley by late this afternoon where marginal conditions are also
possible. Meanwhile, moist instability remains in place along and
east of the central mt chain today where storms are already firing
early this afternoon. Expect storms to shift across the plains with
locally heavy rainfall through tonight. Excellent recoveries will
occur across the east with fair to good values central and west.

Wednesday will feature much of the same except dry air will move
even farther east across the central mt chain. Southwest winds will
be lighter for central and western NM however temps will warm back
above normal. The east will remain under the gun for showers and
storms with locally heavy rainfall through Wednesday night.

A ridge of high pressure will build over the region Thursday and
peak Saturday before breaking down Sunday. Temperatures will warm
above normal with lots of 80s and 90s. Single digit min humidities
are expected through this period with poor to fair overnight
recoveries for central and western NM. Winds will be light beneath
the ridge. Winds will trend up Sunday and become breezy Monday and
Tuesday.

&&

.AVIATION...
18Z TAF CYCLE
SHRA forming along the central mt chain late this morning will
develop into TSRA thru 19Z then increase in coverage across eastern
NM this afternoon. A few storms may become strong to severe w/ high
winds, large hail, and heavy rain. Storm motions will to the north-
northeast around 25 kt. Central and western NM will remain dry w/
increasing south-southwest winds. The coverage of SHRA/TSRA will
focus over eastern NM thru 04Z before tapering off to a few SHRA
overnight. MVFR low cigs are expected to redevelop over eastern NM
w/ moist low level south-southeast flow.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  46  83  46  87 /   5   0   0   0
Dulce...........................  41  78  42  81 /  20   5   0   5
Cuba............................  45  77  47  81 /  10   0   0   5
Gallup..........................  36  81  38  85 /   5   0   0   0
El Morro........................  36  77  38  81 /   5   0   0   0
Grants..........................  38  81  39  84 /   5   0   0   0
Quemado.........................  41  78  42  82 /   5   0   0   0
Glenwood........................  50  86  52  90 /   5   0   0   0
Chama...........................  36  72  36  74 /  20  10   5   5
Los Alamos......................  53  76  55  79 /  20  10   5   5
Pecos...........................  50  73  51  78 /  30  30  20  10
Cerro/Questa....................  43  72  43  76 /  20  10  10  10
Red River.......................  39  62  40  66 /  30  20  10  10
Angel Fire......................  29  67  29  72 /  50  50  20  10
Taos............................  40  77  40  80 /  20  20  10   5
Mora............................  43  71  44  77 /  40  50  30  10
Espanola........................  50  82  50  85 /  10  10   5   5
Santa Fe........................  52  76  53  79 /  20  20  10   5
Santa Fe Airport................  50  80  51  83 /  20  10  10   5
Albuquerque Foothills...........  54  84  55  86 /   5   5   5   5
Albuquerque Heights.............  56  85  57  87 /   5   0   0   5
Albuquerque Valley..............  51  87  52  89 /   5   0   0   5
Albuquerque West Mesa...........  52  86  53  88 /   5   0   0   5
Los Lunas.......................  46  88  47  90 /   5   0   0   5
Rio Rancho......................  53  86  55  88 /   5   0   5   5
Socorro.........................  55  89  57  92 /   5   0   0   5
Sandia Park/Cedar Crest.........  49  78  51  81 /  10  10   5   5
Tijeras.........................  48  80  50  83 /  10  10   5   5
Moriarty/Estancia...............  43  82  42  85 /  10  10  10   5
Clines Corners..................  48  76  49  81 /  20  20  10  10
Gran Quivira....................  51  81  53  83 /  10  10   5   5
Carrizozo.......................  54  82  57  85 /  10  10  10  10
Ruidoso.........................  50  74  51  77 /  30  30  20  30
Capulin.........................  50  76  50  82 /  40  30  40  10
Raton...........................  48  79  47  85 /  40  40  20  10
Springer........................  48  79  46  85 /  40  30  40  10
Las Vegas.......................  46  73  46  80 /  40  40  40  10
Clayton.........................  55  80  55  87 /  30  30  40  10
Roy.............................  52  76  52  84 /  50  40  40  10
Conchas.........................  56  82  57  90 /  40  50  40  10
Santa Rosa......................  55  81  55  88 /  30  30  30  20
Tucumcari.......................  60  85  60  92 /  30  40  40  20
Clovis..........................  58  81  57  87 /  30  50  40  20
Portales........................  59  82  59  88 /  30  50  40  20
Fort Sumner.....................  59  84  60  90 /  50  50  40  20
Roswell.........................  62  88  63  91 /  30  30  30  20
Picacho.........................  57  81  57  84 /  30  50  30  40
Elk.............................  52  79  52  82 /  40  50  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 22, 3:24 AM MST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
424 AM MDT Tue May 22 2018

NMZ501>540-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
424 AM MDT Tue May 22 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong storms are possible east of the Central Mountain Chain
this afternoon and evening. Wind gusts to between 45-55 mph, hail to
the size of nickels and frequent lightning are the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to potentially severe storms are likely Wednesday afternoon
and evening across the Eastern Plains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, May 22, 1:25 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
225 PM MDT TUE MAY 22 2018

NMZ512-514-515-529-222100-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-West
Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above
9500 feet-
225 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of El Porvenir, or 13 miles west of Las Vegas, moving
north to northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Upper Colonias, El Porvenir, Sapello, Manuelitas, San Geronimo,
Rociada, Mineral Hill, San Pablo and Gallinas.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3551 10537 3556 10559 3588 10553 3581 10521
TIME...MOT...LOC 2024Z 196DEG 18KT 3562 10546

40
Special weather statement, May 22, 3:04 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
404 PM MDT TUE MAY 22 2018

NMZ512-514-515-222230-
East Slopes Sangre de Cristo Mountains-West Slopes Sangre de Cristo
Mountains-Southern Sangre de Cristos above 9500 feet-
404 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND
SOUTHWESTERN MORA COUNTIES UNTIL 430 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tererro, or 19 miles east of Santa Fe, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tererro, Gascon, Cowles, Tierra Monte and Rociada.

&&

LAT...LON 3560 10557 3571 10574 3599 10554 3582 10528
TIME...MOT...LOC 2204Z 218DEG 18KT 3571 10560

40
Special weather statement, May 22, 3:12 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
412 PM MDT TUE MAY 22 2018

NMZ526-539-222245-
Eastern Lincoln County-South Central Mountains-
412 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
445 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Patricio, or 21 miles east of Ruidoso, moving northeast at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lincoln, Hondo, Arabela, Tinnie, Lincoln State Monument and San
Patricio.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3331 10529 3342 10546 3368 10528 3350 10504
TIME...MOT...LOC 2212Z 218DEG 17KT 3343 10533

40
Special weather statement, May 22, 3:30 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
430 PM MDT TUE MAY 22 2018

NMZ523-222300-
Central Highlands-
430 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND
SOUTHEASTERN SANTA FE COUNTIES UNTIL 500 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Stanley, or 21 miles northeast of Moriarty, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central San
Miguel and southeastern Santa Fe Counties.

This includes Highway 285 between Mile Markers 264 and 269.

&&

LAT...LON 3519 10579 3522 10585 3540 10573 3531 10556
TIME...MOT...LOC 2230Z 222DEG 20KT 3524 10578

28
Special weather statement, May 22, 3:35 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
435 PM MDT TUE MAY 22 2018

NMZ512-514-515-529-222300-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-West
Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above
9500 feet-
435 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND
SOUTHWESTERN MORA COUNTIES UNTIL 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Upper Colonias, or 13 miles west of Las Vegas, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Tierra Monte, El Porvenir, Sapello, Gascon, Manuelitas,
San Geronimo, Rociada, Mineral Hill and San Pablo.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3583 10522 3583 10519 3581 10515 3547 10539
      3556 10559 3592 10545
TIME...MOT...LOC 2235Z 204DEG 25KT 3560 10546
Special weather statement, May 22, 3:45 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
445 PM MDT TUE MAY 22 2018

NMZ526-539-222315-
Eastern Lincoln County-South Central Mountains-
445 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Patricio, or 21 miles east of Ruidoso, moving northeast at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Lincoln, Hondo, Arabela, Lincoln State Monument, San Patricio and
Tinnie.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3332 10535 3347 10547 3371 10523 3347 10499
TIME...MOT...LOC 2244Z 236DEG 19KT 3344 10534

The radar

The Holloman AFB radar (KHDX), 84 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
May 22, 3:53 PM MST to 3:58 PM MST
Where
Lincoln County, 2.76 mi N of San Patricio
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.450, -105.330

Hail up to the size of tennis balls along U.S. Highway 380 north of San Patricio.

Hail, Santa Fe

When
May 22, 4:00 PM MST to 4:30 PM MST
Where
Santa Fe County, 2.62 mi WNW of Canada de Los Alamos
Measured
0.75 in hail
Property damage
$120,000
Reported by
Broadcast Media
Coordinates
35.611, -105.915

A thunderstorm moved across Interstate 25 southeast of Santa Fe and dumped up to four inches of hail. Slick travel conditions resulted in at least 12 motor vehicle crashes between mile markers 286 and 288. Photos from local media indicated several vehicles were totaled, however the extent of injuries is unknown. There were no known fatalities. Hail size and damage amounts have been estimated.

Hail, Lincoln

When
May 22, 4:16 PM MST to 4:19 PM MST
Where
Lincoln County, 5.36 mi SSW of Arabela
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
33.510, -105.210

Half dollar size hail along NM-368 six miles south-southwest of Arabela.

Hail, Chaves

When
May 22, 8:30 PM MST to 9:00 PM MST
Where
Chaves County, 18.42 mi NW of Roswell
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.529, -104.785

Hail up to the size of half dollars, with some as large as hen eggs, reported 18 miles northwest of Roswell.

Hail, Chaves

When
May 22, 9:08 PM MST to 9:15 PM MST
Where
Chaves County, 17.9 mi W of Roswell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.370, -104.830

Hail up to the size of ping pong balls 17 miles west of Roswell on U.S. Highway 70.

Thunderstorm Wind, Quay

When
May 22, 11:00 PM MST to 11:10 PM MST
Where
Quay County, 4.59 mi W of Jordan
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
34.790, -103.910

A wet microburst along NM-156 west of Ragland destroyed a sheet metal barn, pulled several concrete anchored fence posts from the ground, and toppled a tree. Damage amounts are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747049, 747051, 747050, 747053, 747052, 747695.